Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 330, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 23, 2011, 5:26 PM CDT for Kingman County, Reno County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2011, 5:26 PM CDT (22:26 UTC)
- Expired
- Jul 23, 2011, 6:06 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
211
WUUS53 KICT 232226
SVRICT
KSC095-155-232315-
/O.NEW.KICT.SV.W.0330.110723T2226Z-110723T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT SAT JUL 23 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 520 PM CDT...PRATT COUNTY EMERGENCY MANAGEMENT REPORTED A
SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS AROUND 80 MPH IN
EXTREME NORTHEAST PRATT COUNTY. THIS DANGEROUS SEVERE
THUNDERSTORM WAS LOCATED NEAR TURON...OR 19 MILES NORTHWEST OF
KINGMAN AND MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
TURON...PENALOSA AND LANGDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE WINDS OF 70 TO 80 MPH CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3796 9831 3777 9814 3766 9845 3769 9848
3786 9848
TIME...MOT...LOC 2223Z 239DEG 11KT 3777 9841
WIND...HAIL 80MPH <.75IN
$$
ES2 follow-up statements
997
WWUS53 KICT 232239
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT SAT JUL 23 2011
KSC095-155-232315-
/O.CON.KICT.SV.W.0330.000000T0000Z-110723T2315Z/
RENO KS-KINGMAN KS-
539 PM CDT SAT JUL 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KINGMAN AND SOUTHWESTERN RENO COUNTIES UNTIL 615 PM CDT...
AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS AROUND
80 MPH. THIS SEVERE THUNDERSTORM WAS LOCATED NEAR TURON OR 17 MILES
NORTHWEST OF KINGMAN...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
LANGDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS THUNDERSTORM! IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE 70 TO 80 MPH WINDS CAPABLE OF CAUSING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER AT ONCE
...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3796 9831 3777 9814 3766 9845 3769 9848
3786 9848
TIME...MOT...LOC 2236Z 239DEG 11KT 3779 9837
WIND...HAIL 80MPH <.75IN
$$
ES579
WWUS53 KICT 232306
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT SAT JUL 23 2011
KSC095-155-232314-
/O.CAN.KICT.SV.W.0330.000000T0000Z-110723T2315Z/
RENO KS-KINGMAN KS-
606 PM CDT SAT JUL 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINGMAN AND
SOUTHWESTERN RENO COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
IF SEVERE WEATHER OCCURRED...PLEASE REPORT IT TO YOUR NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN WICHITA.
LAT...LON 3796 9831 3777 9814 3766 9845 3769 9848
3786 9848
TIME...MOT...LOC 2304Z 239DEG 11KT 3783 9828
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:39 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 23, 3:39 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 339 PM CDT SAT JUL 23 2011 .DISCUSSION... TONIGHT: GIVEN LITTLE IF ANY CHANGES IN AIRMASS...ANTICIPATE SIMILAR WEATHER TO LAST EVENING WITH ISOLATED/SCATTERED THUNDERSTORMS ON WESTERN EDGE OF FORECAST AREA. QUESTION IS WHETHER THE PRECIPITATION WILL CONTINUE ALL NIGHT. BASED ON TRENDS...AM NOT THAT OPTIMISTIC...ALTHOUGH CANNOT COMPLETELY RULE OUT NEW DEVELOPMENT IN THE PREDAWN HOURS. SUN-SUN NIGHT: THE BIGGEST ISSUE OF ENTIRE FORECAST IS LOCATION OF EFFECTIVE BOUNDARY DURING THE DAY. CONVECTIVE COVERAGE/TEMPERATURES AND HEAT HEADLINES ARE ALL CONTINGENT ON THIS LOCATION. GIVEN THE CONVECTIVE BULLSEYES IN THE 1200 UTC NAM/GFS SOLUTIONS...AM MORE INCLINED TO SIDE WITH THE 0000 UTC 20KM WRF-ARW RUN. IT HAD REASONABLE CONVECTION SAT NIGHT AND BREAKS STORMS OUT DURING THE AFTERNOON ROUGHLY ALONG A LINE FROM JUST SOUTH OF MKC-DDC. SURFACE POTENTIAL TEMPERATURE PROGS SUGGEST ACTUAL FRONT MAY ONLY BACKDOOR INTO NE BORDER OF FORECAST AREA SUN NIGHT...ALTHOUGH OUTFLOW/WIND SHIFT WILL LIKELY WORK INTO SOUTH CENTRAL/SOUTHEAST KS. TEMPERATURES SHOULD SOAR AHEAD OF BOUNDARY...AND UNLESS CONVECTIVE DEBRIS IS MUCH MORE WIDESPREAD THAN ANTICIPATED...SHOULD SEE TEMPERATURES SIMILAR TO PREVIOUS DAYS ACROSS AT LEAST SOUTHERN HALF OF AREA. NORTHERN HALF IS A BIT MORE PROBLEMATIC GIVEN HEADLINES IN PLACE. DEWPOINTS WOULD LIKELY POOL NEAR BOUNDARY...SO HEAT INDICES COULD STILL RUN HIGH NEAR/JUST NORTH OF FRONT. MON: DANGEROUS HEAT INDICES APPEAR LIKELY...ESPECIALLY ALONG OKLAHOMA BORDER AND IN SE KS. VALUES COULD REACH 110 ACROSS MONTGOMERY/ LABETTE COUNTIES IN SOUTHEAST KANSAS. PLANNED TO EXTEND EXCESSIVE HEAT WARNING THROUGH MONDAY NIGHT ACROSS MOST OF S CENTRAL AND ALL OF SE KS...BUT CONSENSUS WAS TO HOLD OFF DUE TO POTENTIAL FOR OUTFLOW/CONVECTIVE DEBRIS FROM SUN NIGHT. DESPITE HEADLINE...PLAN TO HIT THIS HARD IN HAZARDOUS WEATHER OUTLOOK. NOT OPTIMISTIC ABOUT PRECIPITATION ON MON...ALTHOUGH A LATE DAY/EVENING STORM CANNOT BE RULED OUT. MUCH IS DEPENDENT ON WHAT HAPPENS SUN. TUE-SAT: LATEST RUNS OF MEDIUM RANGE MODELS SHOW LITTLE CHANGE FROM PREVIOUS RUNS WITH LONG WAVE PATTERN THROUGHOUT THIS PERIOD. WOULD APPEAR THAT HEAT WILL REMAIN ENTRENCHED FOR MOST IF NOT ALL OF THE WEEK. ONLY MINOR TWEAKS TO GOING TEMPERATURE FORECAST. SOME RELIEF IS POSSIBLE LATE IN THE WEEK AS A FRONT MAY BE CLOSE OR MOVE INTO PARTS OF CENTRAL KS. GIVEN FLOW ALOFT...CHANCES OF PRECIPITATION ACROSS SOUTH ARE SLIM...WITH UPPER HIGH CENTERED OVER FORECAST AREA. WITH AFTERNOON HEAT INDICES IN THE TRIPLE DIGITS EACH DAY OVER MOST LOCATIONS...AND HEADLINES WILL LIKELY BE NEEDED. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR THUNDERSTORMS THIS EVENING AND THEN THE TIMING AND PLACEMENT OF THE COOL FRONT FOR SUNDAY. VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE FORECAST...BUT THERE COULD BE A REDUCTION IN CONDITIONS IF THUNDERSTORMS DEVELOP. FOR NOW FEEL THE BEST CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS IS ACROSS CENTRAL KANSAS AND HAVE KEPT THE CB MENTION IN FOR KRSL AND KSLN. THE HRRR HAS CONTINUED TO SHOW SOME SCATTERED DEVELOPMENT ACROSS SOUTH CENTRAL KANSAS...BUT CONFIDENCE ON THIS OCCURRING IS LOWER. BEYOND THUNDERSTORMS TONIGHT...THE TIMING AND PLACEMENT FOR THE COOL FRONT MOVING SOUTH IS THE BIGGEST QUESTION. THE NAM PUSHES IT MUCH FURTHER SOUTH...AND STRUGGLE TO SEE THIS OCCURRING AT THIS TIME. THUS HAVE KEPT THE WIND SHIFT CONFINED TO KRSL AND KSLN WHERE CONFIDENCE IS HIGHEST. HAVE ALSO KEPT OUT ANY MENTION OF THUNDERSTORMS FOR THE OTHER TERMINALS FOR SUNDAY UNTIL THE FRONT/BOUNDARY IS BETTER DEFINED AND UNDERSTOOD. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 103 77 99 / 10 30 20 10 HUTCHINSON 79 102 76 99 / 20 30 30 10 NEWTON 80 102 76 98 / 10 30 30 10 ELDORADO 78 103 75 98 / 10 30 30 10 WINFIELD-KWLD 80 104 78 99 / 10 20 20 10 RUSSELL 75 99 74 98 / 30 20 30 10 GREAT BEND 79 100 75 98 / 30 30 30 10 SALINA 79 100 76 98 / 20 30 30 10 MCPHERSON 78 102 76 98 / 20 30 30 10 COFFEYVILLE 79 104 77 100 / 10 20 20 10 CHANUTE 80 104 76 98 / 10 20 30 10 IOLA 79 105 76 98 / 10 30 30 10 PARSONS-KPPF 78 104 77 99 / 10 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 23, 3:58 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 358 PM CDT SAT JUL 23 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 358 PM CDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR DETAILS. ISOLATED TO SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER ROUGHLY THE SAME AREAS AS YESTERDAY. LOCATIONS NORTH OF A LINE FROM HUTCHINSON TO SALINA WILL HAVE THE BEST CHANCE OF STORMS. A COUPLE OF THE STRONGEST STORMS MAY PRODUCE BRIEF DAMAGING WINDS AS THEY COLLAPSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. CHECK THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS. HEAT INDICES OF 105 TO 110 ARE EXPECTED ALONG THE OKLAHOMA BORDER ON MONDAY AFTERNOON. THE TRIPLE DIGIT HEAT INDICES WILL CONTINUE THROUGH AT LEAST FRIDAY OVER THE ENTIRE AREA. ADDITIONAL EXCESSIVE HEAT WARNINGS WILL BE NEEDED. THERE ARE SLIGHT CHANCES FOR STORMS SUNDAY AFTERNOON AND EARLY EVENING ACROSS CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS. STRONG STORMS ARE LIKELY AND ISOLATED SEVERE STORMS POSSIBLE. VERY HIGH FIRE DANGER IS FORECAST SOUTHWEST OF A LINE FROM GREAT BEND TO WELLINGTON ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED NATURE OF THE STORMS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jul 23, 5:15 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 515 PM CDT SAT JUL 23 2011 KSZ067-082-232245- KINGMAN-RENO- 515 PM CDT SAT JUL 23 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES... AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PRESTON...OR 16 MILES NORTHEAST OF PRATT THAT WAS MOVING NORTHEAST AROUND 10 MPH. WINDS AROUND 50 MPH ARE POSSIBLE FROM THIS THUNDERSTORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.